Missouri, 2015

Tornadoes and Hail in Missouri, May 15 to 17, 2015

May 15 to 17, 2015 · NWS SGF · 35 events in 19 counties and zones

A strong upper level system moved through the Midwest region and produced a squall line of thunderstorms across the Missouri Ozarks. This squall line of storms produced numerous reports of wind damage and a few weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level system moved through the Midwest region and produced a squall line of thunderstorms across the Missouri Ozarks. This squall line of storms produced numerous reports of wind damage and a few weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 15, 1:35 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 15, 1:35 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT Fri May 15 2015

...Unsettled Weather This Weekend Followed By Cooler Weather Again
Early Next Week...

.SHORT TERM...(This Evening through Saturday)
Issued at 222 PM CDT FRI MAY 15 2015

A weak impulse is currently moving across the Missouri Ozarks and
lifting northeastward. Scattered convection has developed ahead of
the impulse across central Missouri and the eastern Ozarks where
instability is better. This convection will continue to move
northward. There appears to be a little subsidence behind the
exiting upper level impulse. Additional isolated to widely scattered
convection is possible elsewhere through the evening hours where the
sun is able to add some instability but it will be limited. Short range
models like the HRRR and RUC13 keep most of the convection
redevelopment towards central Missouri this evening.

Later this evening...for the most part the weather should be fairly
quiet. Will mention the possibility of some patchy fog near large
lakes and river valleys by sunrise in the morning. Forecast cape for
tomorrow approach 2500 J/KG but the deep shear will be limited
around 20 to 25 knots for most of the day over the Ozarks. The
better dynamics will be just to our west across Kansas and Oklahoma
for severe convection. Scattered convection will develop around the
Missouri Ozarks by midday to afternoon on Saturday with the best
potential over south central Missouri.

Models indicate that the leftover severe convection that develops
across Kansas and Oklahoma will move into southeast Kansas and
extreme western Missouri late Saturday evening and overnight. There
is a slight risk for severe weather Saturday evening for these areas
with the main threat being damaging wind gusts and large hail.
MUCape will be between 1500 to 2000 J/KG with Bulk shear values
increasing to 40 knots by Saturday evening over southeast Kansas
and western Missouri. Line segments and clusters of convection is
expected moving eastward from Kansas and Oklahoma into the western
Missouri Ozarks. Total QPF this weekend is expected on average
between 0.5 to 1.0 of an inch.

.LONG TERM...(Sunday through Friday)
Issued at 222 PM CDT FRI MAY 15 2015

The main upper level support and energy moves away from the area on
Sunday and Sunday night. Models indicate the best potential for
additional convection develop on Sunday afternoon and evening will be
south and east of I-44 across south central Missouri. There is a
very limited potential for a couple strong storms over south central
Missouri Sunday evening. A cold front finally makes some progress
into the area by Monday. There will be a chance for showers and
storms across south central Missouri before the front clears through
the area.

Cool and drier air will move in for Monday night through Tuesday
evening. Temperatures will be below average. The weather pattern
becomes unsettled again by the middle and end of next week.
Another broad trough develops across the western U.S. and weak
shortwaves and impulses will move across the central Plains and
Midwest starting Wednesday through Friday with scattered rain
chances and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT FRI MAY 15 2015

For the KSGF, KJLN, and KBBG TAFS: Scattered showers and storms
will be possible across the area this afternoon into early this
evening. Storms are expected to develop, but with the scattered
nature of this activity covering the potions in the TAFS with
Tempo groups since they will not be widespread.

The convection should push east of the area overnight with mainly
dry conditions expected. MVFR ceilings will be possible early
Saturday morning with light fog possible at the KBBG TAF site.

Additional scattered showers and storms will be possible Saturday
morning but the better chances should remain south and west of the
area until the afternoon hours which is beyond this TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Wise
Hazardous weather outlook, May 15, 3:57 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI MAY 15 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
457 PM CDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
  PORTIONS OF THE OUTLOOK AREA THIS EVENING AND WILL THEN REMAIN
  POSSIBLE INTO THE OVERNIGHT PERIOD. OCCASIONAL CLOUD TO GROUND
  LIGHTNING WILL BE THE MAIN HAZARD WITH ANY STORMS. A FEW OF
  THE STRONGER STORMS MAY BE CAPABLE OF HAIL TO THE SIZE OF
  NICKELS AND WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE
  OUTLOOK AREA THROUGH THE WEEKEND. THERE WILL BE A LIMITED TO
  ELEVATED RISK FOR SEVERE STORMS ACROSS SOUTHEASTERN KANSAS INTO
  WESTERN MISSOURI SATURDAY NIGHT...WITH A LIMITED RISK
  CONTINUING INTO SUNDAY.

  AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END
  OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Springfield radar (KSGF), 42 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 6 tornado, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Polk

When
May 15, 5:30 PM CST
Where
Polk County, 0.88 mi SE of Bolivar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.610, -93.410

A large tree limb was blown down on to a powerline.

Hail, Morgan

When
May 15, 6:30 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
1.25 in hail
Reported by
Public
Coordinates
38.430, -92.840

There was a public photo shared on social media of half dollar sized hail.

Thunderstorm Wind, Vernon

When
May 16, 11:15 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.840, -94.350

A large tree was blown down in Nevada.

Tornado, Newton

When
May 16, 11:53 PM CST to May 17, 12:01 AM CST
Where
Newton County, 5.03 mi SSW of Seneca to 0.5 mi SSW of Belfast
Rating
EF0
Path length
10.83 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.779, -94.618

A NWS Storm survey found an EF-1 tornado started in northeast Oklahoma and crossed into southwest Missouri near about 4 miles south of Seneca. The tornado lifted about 4 miles west of Neosho. Several outbuilding structures were completely destroyed. Numerous trees were uprooted. The path width was approximately 200 yards wide and the path length was approximately 10 miles long. Maximum winds were estimated at 90 mph.

Thunderstorm Wind, Newton

When
May 16, 11:55 PM CST
Where
Newton County, 0.88 mi SW of Seneca
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.840, -94.610

Numerous trees were damaged or blown down along with several power lines in Seneca. Minor damage occurred to several homes because of fallen large tree branches and trees.

Thunderstorm Wind, McDonald

When
May 17, 12:00 AM CST
Where
McDonald County, 1.38 mi S of Coy
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.650, -94.530

Fire chief estimated wind gusts up to 60 mph.

Thunderstorm Wind, McDonald

When
May 17, 12:05 AM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Wind gusts up to 60 mph were estimated.

Thunderstorm Wind, Newton

When
May 17, 12:11 AM CST
Where
Newton County, 1.3 mi WSW of Neosho
Measured
55 kt (63 mph) measured gust
Reported by
Law Enforcement
Coordinates
36.860, -94.390

A wind gusts of 55 knots was measured at Business Highway 49 and South Street.

Thunderstorm Wind, Newton

When
May 17, 12:15 AM CST
Where
Newton County, Diamond
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.000, -94.320

Several large trees were snapped and uprooted around the town of Diamond. A couple trees fell on houses and outbuildings which caused minor damage.

Thunderstorm Wind, Jasper

When
May 17, 12:29 AM CST
Where
Jasper County, Sarcoxie
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.070, -94.120

Several power lines were blown down east of Sarcoxie.

Thunderstorm Wind, Barry

When
May 17, 12:35 AM CST
Where
Barry County, 0.55 mi W of Monett
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
36.920, -93.930

Several trees blown down in Monett. One tree damaged a boat. Another tree was on a house and an outbuilding.

Tornado, Lawrence

When
May 17, 12:38 AM CST to 12:42 AM CST
Where
Lawrence County, 4.61 mi SSE of Friestatt to 1.86 mi SSW of Opal
Rating
EF1
Path length
4.53 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.956, -93.897

A NWS storm survey found an EF-1 tornado touched down about 3 miles northeast of Monett and lifted about 3 miles east of Freistatt. This tornado had a path length of about 4 miles and a width of 100 yards. Several outbuildings were completely destroyed. and one house had minor roof and siding damage. Numerous trees were uprooted or snapped along the path. The maximum winds estimated were up to 90 mph.

Thunderstorm Wind, Lawrence

When
May 17, 12:39 AM CST
Where
Lawrence County, 1.1 mi E of Friestatt
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.020, -93.900

Several large trees were blown down in a nearby field.

Thunderstorm Wind, Lawrence

When
May 17, 12:39 AM CST
Where
Lawrence County, 1.77 mi SE of Friestatt
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.000, -93.900

A hay shed was completely destroyed.

Thunderstorm Wind, Lawrence

When
May 17, 12:40 AM CST
Where
Lawrence County, 1.1 mi E of Friestatt
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.020, -93.900

A 5th wheel camper was heavily damaged and moved 20 feet. An outbuilding was destroyed at Farm Road 2180.

Thunderstorm Wind, Lawrence

When
May 17, 12:45 AM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.100, -93.820

Amateur radio reported wind gusts estimated up to 60 mph on the north side of Mount Vernon.

Lightning, Taney

When
May 17, 12:45 AM CST
Where
Taney County, 4.09 mi SSW of Branson Mem Arpt
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
36.596, -93.310

A lightning strike at the Table Rock Dam damaged two of the four hydro-power generating units. These two units remained offline for about 30 days until repaired. Each turbine unit would normally generate 50,000 Mwh of electricity. Power generated at the hydro-dam was decreased by half of normal capacity. Time was estimated by radar.

Thunderstorm Wind, Cedar

When
May 17, 12:53 AM CST
Where
Cedar County, 1.78 mi WSW of Needmore
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.610, -93.750

Numerous large tree branches were broken at Stockton State Park.

Thunderstorm Wind, Greene

When
May 17, 1:04 AM CST
Where
Greene County, 3.03 mi NW of Republic
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.150, -93.520

Several trees were blown down and one power line down.

Thunderstorm Wind, Greene

When
May 17, 1:06 AM CST
Where
Greene County, 0.89 mi WSW of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.193, -93.314

A large tree fell on to a car which caused severe damage to the car. There were no injuries.

Tornado, Polk

When
May 17, 1:07 AM CST to 1:09 AM CST
Where
Polk County, 1.41 mi W of Cliquot to 0.9 mi N of Cliquot
Rating
EF0
Path length
1.7 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
37.698, -93.506

An EF-0 rated tornado occurred east of Dunnegan. Multiple trees were damaged in the area with damage consistent with winds up to 80 mph. The tornado had a path length of just under two miles with a width of 100 to 200 yards.

Tornado, Polk

When
May 17, 1:10 AM CST to 1:22 AM CST
Where
Polk County, 2.54 mi E of Cliquot to 0.43 mi ENE of Sentinel
Rating
EF0
Path length
10.57 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
37.697, -93.434

An EF-0 tornado touched down about east of the community of Cliquot near East 380th Road and South 109th Road. The tornado lifted about 2 miles South of Pittsburg near Highway 64 and East 318th Road. Numerous large tree branches were broken and tree tops snapped. Severe trees were uprooted. Two houses had minor roof and siding damage. Several fences were damaged. The path length was approximately 10 miles and a path width of 100 yards. Maximum winds were estimated up to 85 mph.

Tornado, Polk

When
May 17, 1:11 AM CST to 1:14 AM CST
Where
Polk County, 0.83 mi NW of Rondo to 2.3 mi NNE of Rondo
Rating
EF0
Path length
2.09 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.779, -93.479

An EF-0 tornado briefly touched down southeast of Flemington. The tornado touched down near South 85th Road and 330th Road. The tornado lifted near South 95th Road and Highway V. A couple outbuildings were destroyed. Numerous trees had severe tree damage with large branches broken and tree tops snapped. Several trees were uprooted. The path was approximately 2 miles long and 100 yards wide. Maximum winds were estimated up to 85 mph.

Thunderstorm Wind, Polk

When
May 17, 1:16 AM CST
Where
Polk County, 3.54 mi SSE of Humansville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.751, -93.560

Several trees were blown down and an outbuilding destroyed north of Dunnegan.

Thunderstorm Wind, Greene

When
May 17, 1:17 AM CST
Where
Greene County, 0.69 mi N of Willard
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.310, -93.430

Several large trees were blown down around Willard. Trees were down at Highway Ab and Highway 112 and at Highway 101 and Highway 106. Several fences were damaged by fallen trees.

Thunderstorm Wind, Hickory

When
May 17, 1:20 AM CST
Where
Hickory County, 2.82 mi S of Pomme de Terre Res
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.830, -93.370

Several large tree branches were blown down.

Thunderstorm Wind, Polk

When
May 17, 1:30 AM CST
Where
Polk County, 1.09 mi E of Polk
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.730, -93.300

Several trees were down across a road.

Tornado, Dallas

When
May 17, 1:38 AM CST to 1:39 AM CST
Where
Dallas County, 3.12 mi N of Wood Hill to 3.16 mi N of Wood Hill
Rating
EF0
Path length
0.1 mi
Path width
40 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.795, -93.052

A NWS storm survey revealed that an EF-0 tornado briefly touched down in rural Dallas County. A detached garage was separated from the foundation and blown 5 feet to the west. A large sliding door from a shop was peeled off and thrown approximately 80 yards to the northeast. Approximately 7 trees were snapped around the farm. Several shingles were peeled off a home.

Thunderstorm Wind, Webster

When
May 17, 1:44 AM CST
Where
Webster County, 2.83 mi WNW of Marshfield Bcknr Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.390, -93.000

Several trees were uprooted as well as minor structural damage to a home which included shingle damage and siding.

Thunderstorm Wind, Camden

When
May 17, 2:18 AM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.010, -92.740

A wind gust of 58 mph was measured.

Thunderstorm Wind, Wright

When
May 17, 2:20 AM CST
Where
Wright County, 1.65 mi W of Hartville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.250, -92.550

A semi trailer was blown over along Highway 38.

Thunderstorm Wind, Miller

When
May 17, 2:20 AM CST
Where
Miller County, 3.82 mi SSE of Aurora Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.280, -92.550

There was minor damage to a greenhouse as well as a large tree limb on a fence.

Thunderstorm Wind, Wright

When
May 17, 2:22 AM CST
Where
Wright County, 0.55 mi E of Hartville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.250, -92.510

A large tree and several large tree branches were blown down in Hartville.

Thunderstorm Wind, Pulaski

When
May 17, 2:28 AM CST
Where
Pulaski County, 1.78 mi WSW of Turkey Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.810, -92.360

A large tree was blown down across Highway 7 between Richland and Buckhorn.

Thunderstorm Wind, Maries

When
May 17, 2:30 AM CST
Where
Maries County, 4.84 mi N of Brinktown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.200, -92.080

Numerous trees were blown down and a barn had roof damage about a mile west of Highway 42 along Maries Road 215.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566532, 566499, 566534, 566506, 566544, 566555, 566557, 566556, 566549, 566545, 566536, 566509, 566550, 566551, 566552, 566559, 569561, 566554, 566546, 566569, 566510, 566529, 566518, 566538, 566543, 566548, 566547, 567109, 566568, 566560, 566561, 566565, 566563, 566564, 566566.